Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

May 19, 2011Linn County, Kansas

NWS Kansas City, MO issued this special weather statement at May 19, 2011, 3:53 AM CDT for Linn County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 3:53 AM CDT (08:53 UTC)
Expired
May 19, 2011, 4:45 AM CDT
In force
52 min
Issued by
NWS Kansas City, MO

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS83 KEAX 190853
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 AM CDT THU MAY 19 2011

KSZ057-060-MOZ053-190945-
BATES MO-LINN KS-MIAMI KS-
353 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHERN MIAMI COUNTIES
IN EAST CENTRAL KANSAS...AND WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 445 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANE TO COLONY...AND
MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL 
AMOUNTS UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS 
WHICH COULD LEAD TO AREAS OF MINOR FLOODING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL...PARKER...
  FONTANA...BLUE MOUND...PRESCOTT...HUME...NEW LANCASTER...MERWIN...
  AMSTERDAM...AMORET...WORLAND AND FOSTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3803 9508 3855 9506 3851 9461 3848 9461
      3848 9456 3806 9431
TIME...MOT...LOC 0853Z 265DEG 37KT 3843 9493 3809 9527

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 19, 12:32 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 19, 12:32 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT THU MAY 19 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

TONIGHT - FRIDAY:

STRONG THETA-E ADVECTION FROM A 50+ KT LOW LEVEL JET IS EXPECTED
TONIGHT AND WITH STRONG ISENTROPIC LIFT REDEVELOPING OVER THE
FORECAST AREA THINK THERE IS A VERY GOOD CHANCE OF WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE
FORECAST AREA. THIS STRONG ADVECTION AND LIFT SHOULD INITIALLY BE
FOCUSED ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI...GENERALLY ALONG/SOUTH OF HIGHWAY 50. AS THE ADVECTION
INCREASES THE FOCUS SHOULD LIFT NORTHWARD THROUGH THE NIGHT GETTING
TO NORTHERN MISSOURI/NORTHEAST KANSAS BY DAYBREAK. THERE IS SOME
DIFFERENCE IN WHERE THE MODELS SET UP THE PRECIPITATION BUT WITH ALL
SREF MEMBERS INDICATING PRECIPITATION IN THE KANSAS CITY AREA CONFIDENCE
IS HIGH THAT PRECIPITATION WILL OCCUR ACROSS THE SOUTHWESTERN TWO-
THIRDS OF THE FORECAST AREA. WITH HIGH THETA-E AIR ADVECTING INTO THE
REGION INSTABILITY WILL BE ON THE INCREASE THROUGH THE NIGHT AND WITH
MARGINAL SHEAR FOR UPDRAFT ORGANIZATION A FEW STRONG THUNDERSTORMS
WITH MAINLY SUB-SEVERE HAIL ARE POSSIBLE WITH THE STRONGEST UPDRAFTS.

ONGOING CONVECTION IS EXPECTED ACROSS NORTHERN/NORTHEASTERN MISSOURI
THROUGH CENTRAL MISSOURI THROUGH LATE THURSDAY MORNING OR INTO THE
AFTERNOON. A WARM FRONT IS THEN EXPECTED TO LIFT NORTHWARD AND IT IS
THIS FRONT THAT MAY BE THE FOCUS FOR A FEW STRONG TO SEVERE STORMS
ACROSS NORTHEAST KANSAS AND NORTHWESTERN MISSOURI. WHILE IT APPEARS
THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE TO THE WEST NEAR
THE TRIPLE POINT...CONVERGENCE ALONG THE WARM FRONT MAY BE ENOUGH TO
TRIGGER A FEW SEVERE STORMS GIVEN THE MODERATE INSTABILITY AND
SUFFICIENT DEEP LAYER SHEAR WHICH WOULD ONLY BE ENHANCED IN THE
VICINITY OF THE BOUNDARY. ANY WARM FRONTAL ACTIVITY SHOULD DIMINISH
LATE IN THE EVENING AS SURFACE BASED INSTABILITY IS LOST.

FRIDAY CONTINUES TO LOOK LIKE A MESSY...ATYPICAL...POTENTIAL SEVERE
WEATHER DAY. THERE COULD BE BOUNDARIES IN THE VICINITY FROM PREVIOUS
CONVECTION THAT COULD PROVIDE A FOCUS FOR CONVECTION BUT THE MAIN
SYNOPTIC BOUNDARIES REMAIN WEST OF THE FORECAST AREA WHICH DECREASES
CONFIDENCE. MODELS SHOW THE REGION TO BE IN A BROAD WARM SECTOR WITH
MODERATELY HIGH SBCAPE AROUND 2500 J/KG WITH MINIMAL CINH BY THE
AFTERNOON. THIS MAY LEAD TO THUNDERSTORMS DEVELOPING AWAY FROM THE
SYNOPTIC BOUNDARIES...POSSIBLY TIED TO RESIDUAL MESOSCALE
BOUNDARIES...WITHIN THE WARM SECTOR. SHEAR MAY BE MARGINAL FOR
UPDRAFT ORGANIZATION DUE TO THE STRONGEST WINDS ALOFT REMAINING WEST
OF THE FORECAST AREA BUT THE POTENTIAL IS THERE FOR ENOUGH SHEAR THAT
ANY STORM THAT DOES FORM COULD ORGANIZE AND BECOME SEVERE.

SATURDAY - TUESDAY:

AN ACTIVE PATTERN WILL PERSIST THROUGH THE REMAINDER OF THE FORECAST
PERIOD WITH THE INITIAL UPPER LOW LAGGING ACROSS THE NORTHERN PLAINS
THROUGH AT LEAST SATURDAY. THIS LEAVES THE FORECAST AREA IN A
CONTINUED MODERATELY UNSTABLE AIRMASS SATURDAY. DEPENDING ON WHERE
THE MAIN SYNOPTIC BOUNDARIES AND ANY RESIDUAL BOUNDARY COME TO BE
DURING PEAK HEATING THERE IS A DECENT CHANCE FOR THUNDERSTORMS INTO
SATURDAY. SUNDAY MAY BE RELATIVELY QUIET WITH VEERED SURFACE WINDS
BUT BY THE BEGINNING OF THE WEEK THE WESTERN CONUS TROUGH RELOADS AND
WILL LEAD TO PERIODIC ROUNDS OF THUNDERSTORMS THROUGH TUESDAY. DUE TO
SO MUCH FOCUS IN THE SHORTER TERM AND LOWER CONFIDENCE IN THE MODELS
IN THE EXTENDED HAVE FOLLOWED CONSENSUS MODELS CLOSELY.

CDB

&&

.AVIATION...

A BAND OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS PORTIONS OF
SOUTHEASTERN INTO CENTRAL KANSAS EARLY THIS MORNING. THIS ACTIVITY IS
PROGRESSING TO THE NORTHEAST AND ROUGH TIMING BRINGS IT INTO THE
TERMINALS NEAR 08-09Z. BEYOND THIS FIRST WAVE OF PRECIPITATION...GUIDANCE
THEN SUGGESTS PERIODIC SHOWERS/THUNDERSTORMS THROUGH THE MID
AFTERNOON HOURS. VFR CIGS SHOULD PREVAIL THIS MORNING EXCEPT IN AND
AROUND THUNDERSTORM ACTIVITY. OTHERWISE...EXPECT MVFR CIGS TO DEVELOP
BY MIDDAY ACROSS THE TAF SITES.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 18, 5:03 PM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT WED MAY 18 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT OVER MUCH OF THE OUTLOOK AREA. THE
MOST LIKELY AREAS TO SEE THUNDERSTORMS WILL BE ALONG AND SOUTHWEST OF A
LINE FROM PRINCETON TO MACON. A FEW STRONG THUNDERSTORMS MAY PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO THURSDAY WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE BY THURSDAY AFTERNOON AND EVENING IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI AS A WARM FRONT LIFTS
THROUGH THE REGION. THE RISK OF SEVERE WEATHER IS GENERALLY WEST OF A
LINE FROM KANSAS CITY TO MARYVILLE. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR SEVERE
THUNDERSTORMS ACROSS ALL OF EASTERN KANSAS AND FAR WESTERN MISSOURI
THROUGH THE DAY FRIDAY. ADDITIONALLY...THE CONTINUED ROUNDS OF
THUNDERSTORM ACTIVITY MAY LEAD TO AREAS OF MINOR FLOODING.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE PLAINS NEXT
WEEK...BRINGING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
SUNDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DB

In the hours before

Special weather statement, May 19, 3:53 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 AM CDT THU MAY 19 2011

KSZ057-060-MOZ053-190945-
BATES MO-LINN KS-MIAMI KS-
353 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHERN MIAMI COUNTIES
IN EAST CENTRAL KANSAS...AND WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 445 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANE TO COLONY...AND
MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL
AMOUNTS UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS
WHICH COULD LEAD TO AREAS OF MINOR FLOODING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL...PARKER...
  FONTANA...BLUE MOUND...PRESCOTT...HUME...NEW LANCASTER...MERWIN...
  AMSTERDAM...AMORET...WORLAND AND FOSTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3803 9508 3855 9506 3851 9461 3848 9461
      3848 9456 3806 9431
TIME...MOT...LOC 0853Z 265DEG 37KT 3843 9493 3809 9527

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:28 AM CDTAreal Flood AdvisoryEAXLinn, Miami3 hr

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.